Alabama, 2014

Flash Flood and Damaging Wind in Alabama, August 18, 2014

August 18, 2014 · NWS HUN · 2 events in 2 counties and zones

Thunderstorms with very heavy rainfall resulted in isolated flash flooding in the morning in Jackson County, Alabama in the morning. During the afternoon, an isolated severe thunderstorm knocked a couple of large trees down in Boaz in Marshall County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HUN wrote it up.

Thunderstorms with very heavy rainfall resulted in isolated flash flooding in the morning in Jackson County, Alabama in the morning. During the afternoon, an isolated severe thunderstorm knocked a couple of large trees down in Boaz in Marshall County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before the first event at Aug 18, 5:45 AM CST, 2 hours 30 minutes earlier.

Area forecast discussion, Aug 18, 5:45 AM CST, 2 hours 30 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE HUNTSVILLE AL
645 AM CDT MON AUG 18 2014

.UPDATE...
FOR 12Z TAFS

&&

.DISCUSSION...
/ISSUED 425 AM CDT MON AUG 18 2014/
CONVECTIVE CELLS HAVE BEEN DEVELOPING ACROSS THE NRN/WRN PARTS OF
THE CNTRL TN VALLEY OVER THE PAST COUPLE OF HRS...WITHIN A LIGHT WNW
FLOW REGIME. THIS ACTIVITY WAS BEING DRIVEN BY A WEAK EMBEDDED UPPER
DISTURBANCE TRAVERSING ACROSS THE REGION. ADDITIONAL CONVECTION IS
XPCTED LATER TODAY...AS A SECONDARY WAVE OVER THE MID SOUTH/LOWER MS
VALLEY REGIONS TRANSLATES EWD...RESULTING IN NUMEROUS SHOWERS/TSTMS.
WHILE MOISTURE PROFILES LOOK TO BE FAIRLY DENSE NOW AOA H5 THEREBY
SOMEWHAT MITIGATING THE THREAT FOR SUDDEN MICROBURSTS...NEAR ZONAL
TRANSPORT WINDS AROUND 20KT DOES SUPPORT POSSIBLE CELL TRAINING OF
TSTMS. THIS ALREADY LOOKS TO BE DEVELOPING ACROSS SRN MID TN...AND
MAY VERY WELL BECOME A THREAT FOR THE REMAINDER OF THE AREA AS THE
DAY PROGRESSES. AT THE SFC...A WEAK COLD FRONT IS POSITIONED FROM
THE OH VALLEY WWD INTO THE MID PLAINS...WITH THE LATEST MODEL RUNS
SUGGESTING THE BOUNDARY REMAINING FAIRLY STAGNANT WELL INTO TUE.

CONVECTIVE ACTIVITY SHOULD BEGIN TO GRADUALLY TAPER OFF FROM W TO E
THIS EVENING...WITH THE PASSAGE OF THE UPPER DISTURBANCE TO THE ESE.
WITH THE FLOW PATTERN REMAINING OUT OF THE NW...ISO SHOWERS/TSTMS
WILL AT LEAST REMAIN IN THE FORECAST INTO WED...WITH THE 00Z GLOBAL
MODELS HINTING AT SOME ADDITIONAL UPPER WAVES IMPACTING PORTIONS OF
THE AREA...BEFORE STRONG UPPER RIDGING OUT OF THE CNTRL/SRN PLAINS
STARTS TO TRANSLATE EWD. OVERALL CONDS SHOULD BEGIN TO IMPROVE ON
WED WITH THE UPCOMING SFC/UPPER HIGH. LATTER HALF OF THE MODEL
GUIDANCE IN FACT HAS AFTERNOON TEMPS CLIMBING WELL INTO THE MID 90S
BY MID WEEK...AS THE CENTER OF THE UPPER RIDGE BECOMES ENTRENCHED
ACROSS THE CNTRL GULF COAST. AFTERNOON HEAT INDICES BOTH WED AND THU
MAY EXCEED THE 100F MARK BY A COUPLE OF DEGREES...BEFORE SLIGHTLY
DRIER AIR PERHAPS FILTERS INTO THE AREA.

09

&&

.AVIATION...
FOR 12Z TAFS...LARGE CLUSTERS OF SHRA/TSRA...WITH BRIEF/TEMPO FLIGHT
RESTRICTIONS...ARE GRADUALLY MOVING E ACROSS THE CNTRL/ERN HALF OF
THE AREA...AND SHOULD EXIT TO THE E WITHIN THE NEXT 1-2 HRS. VFR
CONDS SHOULD THEN PREVAIL INTO THE AFTERNOON PERIOD...BEFORE ANOTHER
UPPER DISTURBANCE OUT OF THE WNW RESULTS IN SCT/NUM SHRA/TSRA FORMING
W TO E. CONVECTION MAY THEN BEGIN TO GRADUALLY TAPER OFF LATER THIS
EVENING TO THE E...WITH VFR CONDS PREVAILING INTO THE EARLY MORNING
HRS TUE. SOME -BR CANNOT BE RULED OUT OVERNIGHT GIVEN THE XPCTED
RAINFALL AND LIGHT WINDS...ALTHOUGH THE PROB IS FAIRLY LOW ATTM.

09

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.
&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE
AT WEATHER.GOV/HUNTSVILLE.
Hazardous weather outlook, Aug 18, 2:43 AM CST, 5 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
343 AM CDT MON AUG 18 2014

ALZ001>010-016-TNZ076-096-097-182100-
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DEKALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN-
343 AM CDT MON AUG 18 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS
OF SOUTHERN MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT...

NUMEROUS CLUSTERS OF SHOWERS AND THUNDERSTORMS WILL OCCUR THIS
MORNING INTO THE AFTERNOON HOURS...AND END TONIGHT. RAINFALL WILL BE
HEAVY AT TIMES...AND IN SOME CASES COULD CAUSE SIGNIFICANT PONDING OF
WATER OR BRIEF FLASH FLOODING IN POOR DRAINAGE AREAS. GUSTY WINDS AND
FREQUENT LIGHTNING WILL ALSO BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

ISOLATED THUNDERSTORMS ARE EXPECTED ON TUESDAY INTO WEDNESDAY.

HOT AND MUGGY CONDITIONS ARE EXPECTED FOR THE BALANCE OF THE WEEK.
AFTERNOON HIGH TEMPERATURES WILL REACH THE LOWER TO MIDDLE 90S AND
HEAT INDEX VALUES MAY APPROACH OR EXCEED 100 DEGREES.

.SPOTTER CALL TO ACTION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
IS NOT ANTICIPATED AT THIS TIME.

In the hours before

Special weather statement, Aug 18, 4:06 AM CST, 4 hours 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
506 AM CDT MON AUG 18 2014

ALZ005>007-181045-
MORGAN AL-MADISON AL-LIMESTONE AL-
506 AM CDT MON AUG 18 2014

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL MORGAN...SOUTHWESTERN
MADISON AND SOUTHEASTERN LIMESTONE COUNTIES UNTIL 545 AM CDT...

AT 505 AM CDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
PRICEVILLE AND DECATUR...MOVING EAST AT 30 MPH.

WINDS IN EXCESS OF 30 MPH AND INTENSE DOWNPOURS WILL OCCUR WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
SOUTHERN HUNTSVILLE...DECATUR...REDSTONE ARSENAL...PRICEVILLE...
TRIANA...MARSHALL SPACE FLIGHT CENTER...HUNTSVILLE INTERNATIONAL
AIRPORT...MOORESVILLE...WHITESBURG AND LACEYS SPRING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

LOCALLY HEAVY RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY
LEAD TO MINOR FLOODING ON ROADS AND IN LOW LYING AREAS. DO NOT DRIVE
YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 3451 8700 3462 8700 3469 8657 3452 8655
      3450 8656 3449 8656
TIME...MOT...LOC 1005Z 262DEG 27KT 3458 8692

KULA
Special weather statement, Aug 18, 4:53 AM CST, 3 hours 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
553 AM CDT MON AUG 18 2014

ALZ009-010-181130-
DE KALB AL-JACKSON AL-
553 AM CDT MON AUG 18 2014

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN DE KALB AND
SOUTHEASTERN JACKSON COUNTIES UNTIL 630 AM CDT...

AT 552 AM CDT...DOPPLER RADAR INDICATED A CLUSTER OF THUNDERSTORMS
WITH INTENSE DOWNPOURS OVER SCOTTSBORO AND SECTION...MOVING EAST AT
30 MPH.

BRIEF WINDS IN EXCESS OF 30 MPH WILL ALSO BE POSSIBLE WITH THESE
STORMS.

LOCATIONS IMPACTED INCLUDE...
SCOTTSBORO...HENAGAR...STEVENSON...HOLLYWOOD...SECTION...IDER...
PISGAH...DUTTON...SULPHER SPRINGS AND MARTINTOWN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

LOCALLY HEAVY RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY
LEAD TO MINOR FLOODING ON ROADS AND IN LOW LYING AREAS. DO NOT DRIVE
YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 3458 8611 3483 8597 3489 8559 3461 8554
TIME...MOT...LOC 1052Z 266DEG 37KT 3463 8597

KULA
Special weather statement, Aug 18, 6:19 AM CST, 1 hour 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
719 AM CDT MON AUG 18 2014

ALZ009-181315-
JACKSON AL-
719 AM CDT MON AUG 18 2014

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL AND NORTHERN JACKSON
COUNTY UNTIL 815 AM CDT...

AT 717 AM CDT...DOPPLER RADAR INDICATED THUNDERSTORMS WITH INTENSE
RAINFALL ALONG AND NORTH OF SKYLINE...SCOTTSBORO AND
BRIDGEPORT...MOVING EAST AT 35 MPH.  HEAVY DOWNPOURS WILL REDUCE
VISIBILITY AND CAUSE WATER TO POND QUICKLY ON AREA ROADS.

LOCATIONS IMPACTED INCLUDE...
BRIDGEPORT...SOUTH PITTSBURG...STEVENSON...HOLLYWOOD...SKYLINE...
PLEASANT GROVES...HYTOP...ORME...HOLLYTREE AND PRINCETON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MINOR FLOODING ON ROADS AND IN LOW LYING AREAS IS POSSSIBLE. DO NOT
DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 3483 8563 3475 8566 3475 8569 3473 8570
      3473 8635 3494 8631 3495 8629 3492 8627
      3497 8630 3499 8630 3499 8561 3486 8559
TIME...MOT...LOC 1217Z 270DEG 34KT 3483 8605

KULA
Local storm report, Aug 18, 6:42 AM CST, 1 hour 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
742 AM CDT MON AUG 18 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0740 AM     FLASH FLOOD      2 NNW WINCHESTER        35.21N 86.12W
08/18/2014                   FRANKLIN           TN   EMERGENCY MNGR

            PORTIONS OF OLD ESTILL SPRINGS ROAD GOING INTO THE
            WINCHESTER AREA WAS CLOSED.

&&

KWEBER
Local storm report, Aug 18, 6:47 AM CST, 1 hour 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
747 AM CDT MON AUG 18 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0725 AM     HEAVY RAIN       5 SE SEWANEE            35.15N 85.87W
08/18/2014  M4.90 INCH       FRANKLIN           TN   COCORAHS

            24 HOUR RAINFALL THROUGH 725 AM.

&&

KULA
Local storm report, Aug 18, 6:48 AM CST, 1 hour 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
748 AM CDT MON AUG 18 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0740 AM     HEAVY RAIN       WINCHESTER              35.19N 86.11W
08/18/2014  E3.88 INCH       FRANKLIN           TN   CO-OP OBSERVER

            3.88 INCHES OF RAINFALL WAS REPORTED IN 4 HOURS.

&&

KWEBER

The radar

The Northeast Alabama radar (KHTX), 17 km away, was scanning. The volume nearest the first event began at 14:15 UTC.

Open the radar archive at this moment

Event by event

1 flash flood, 1 thunderstorm wind. Local standard time, as filed.

Flash Flood, Jackson

When
August 18, 8:15 AM CST to 12:00 PM CST
Where
Jackson County, 4 mi NW of Stevenson to 1.93 mi NE of Eureka
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
34.911, -85.900

A portion of County Road 171 in the Talley Branch area in Jackson County, Alabama was washed out due to flash flooding. At least a foot of water was flowing across the road.

Thunderstorm Wind, Marshall

When
August 18, 3:20 PM CST
Where
Marshall County, Boaz
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
Broadcast Media
Coordinates
34.200, -86.170

Two 30-foot trees were blown down due to thunderstorm winds.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2014Every state in 2014This day in weather historyWarnings in Alabama, August 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 539704, 539706.